[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.129.152. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 21, 1982

Penicillamine-Induced Pemphigus

Author Affiliations

From the Department of Medicine, Divisions of Dermatology (Dr Zone) and Rheumatology (Drs Ward and Boyce), University of Utah School of Medicine, Salt Lake City, and The Nalle Clinic, Charlotte, NC (Dr Schupbach).

JAMA. 1982;247(19):2705-2707. doi:10.1001/jama.1982.03320440053036
Abstract

Penicillamine therapy has been associated with a variety of autoimmune disorders, including pemphigus vulgaris and pemphigus foliaceus. The "late scaling rash" or oral ulcerations associated with penicillamine may represent the superficial erosions of early pemphigus. We describe four patients with pemphigus induced by penicillamine therapy and emphasize the "seborrhea-like" characteristics of this eruption that may obscure the diagnosis. A high prevalence (71%) of HLA-B15 is noted in the seven patients on whom HLA data are available. Early recognition is important because of the potentially fatal nature of pemphigus. The mechanism by which penicillamine induces or unmasks pemphigus and other immunologic syndromes remains to be elucidated.

(JAMA 1982;247:2705-2707)

×